Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 119, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 12, 2016, 8:55 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2016, 8:55 PM CDT (01:55 UTC)
- Expired
- Jun 12, 2016, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 12 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1580 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WGUS54 KJAN 130155 FFWJAN MSC049-121-130400- /O.NEW.KJAN.FF.W.0119.160613T0155Z-160613T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 855 PM CDT SUN JUN 12 2016 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RANKIN COUNTY IN CENTRAL MISSISSIPPI... EAST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI... * UNTIL 1100 PM CDT * AT 854 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JACKSON...PEARL...BRANDON AND FLOWOOD. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3240 8997 3226 8996 3226 9029 3239 9028 $$ 17
1 follow-up statement
800 WGUS74 KJAN 130230 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 930 PM CDT SUN JUN 12 2016 MSC049-121-130240- /O.CAN.KJAN.FF.W.0119.000000T0000Z-160613T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RANKIN MS-HINDS MS- 930 PM CDT SUN JUN 12 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3240 8997 3226 8996 3226 9029 3239 9028 $$ 17
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:15 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 4:15 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Jackson MS 415 PM CDT SUN JUN 12 2016 .DISCUSSION...Weak deep-layer atmospheric ridging temporarily over the Lower Mississippi Valley today seems to be hindering convective coverage so far this afternoon, but there are still showers and storms out there drifting slowly to the east/northeast. In fact, coverage of more vigorous convection will likely continue to increase over the southwestern into central portions of the forecast area through the remainder of the afternoon as a composite outflow boundary advances from its earlier origin near the Gulf Coast. Expect showers and storms to display a coverage generally ranging from 30 to 50 percent for the next few hours with gradual dissipation this evening. The approach of a broad and weak upper disturbance from the west by later tonight could actually continue to drive the production of a few storms in my western zones overnight, but otherwise anticipate dry late night conditions and perhaps a patch or two of fog upon ground receiving downpours today. Tomorrow the aforementioned broad upper disturbance will begin more solidly moving into the region with moisture levels remaining quite high in the vicinity (precipitable water values ranging from 1.75 to 2.00 inches). The presence of this disturbance will remove a few of the slight negatives for convective development present in the atmosphere today and the result should be at least a slightly greater amount of showers and storms (and clouds) tomorrow. Temperatures have peaked a little warmer than anticipated today and driven pockets of heat index values over 100 degrees. Tomorrow should remain uncomfortably humid but with a little tamer heat indices considering absolute temperatures will have a more difficult time peaking much over 90 degrees. Similar to today, tomorrow we will have to watch out for some stronger storms with brief gusty winds and lots of lightning. The primary motivation for storm strength tomorrow will be moderate to high instability (SBCAPE values peaking up to near 4000 J/KG in spots) and subtle lift from the incoming weak disturbance. Fortunately, steep tropospheric lapse rates should be largely absent with little flow to sufficiently organize thunderstorm line segments...and for this reason we will refrain from including a mention in the HWO for now. Once again, anticipate most of the convection tomorrow waning during the evening hours with the expected very slow progression of the mentioned weak disturbance across the region producing much the same forecast across the region for Tuesday. By Wednesday this disturbance really starts to pivot east of the region by late in the day so boosts to typical diurnal precip production should be more confined to eastern portions of our region while locations in the west may start to dry out a bit (and heat up, as well). The trend toward less rain chances and more heat should be felt by all residents of the Arklamiss region by Thursday and Friday. We will actually have to monitor expected heat for these days closely as we go through the forecast the next few days, because if locations can manage to heat into the mid 90s while holding onto current very high deep moisture then heat index values may certainly at least encroach on advisory levels. Given some uncertainties with ultimate convective coverage we will hold off mentioning in the HWO quite yet. Of course if the atmosphere is still able to generate a fair amount of storms these days (primarily in eastern Mississippi) storm strength should be an issue as lapse rates aloft increase. Yesterday longer range model consensus was decent regarding upper ridge amplification to our west late this week allowing a downstream disturbance to drop down into our region and bring us more good rain chances and cooler temps for next weekend. So much for model consensus...because that idea has all but disappeared in today's model runs, replaced by the general idea of northerly flow on the backside of amplified ridge to our west maybe providing us slightly cooler and drier air by next weekend (but perhaps not providing much precip threat at all). The forecast was trended this way in the long term but it can certainly be said that confidence in details of the forecast for next weekend is currently not great. /BB/ && .AVIATION...VFR conditions will prevail into this evening, except in areas where scattered SHRA/TSRA bring brief cig/visby reductions. This activity will mainly taper off by early this evening, with potential for patchy fog/low stratus development late tonight into early Monday morning. Additional scattered TSRA is anticipated on Monday, especially from late morning through early evening. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 90 71 90 / 26 61 26 59 Meridian 73 92 72 91 / 28 52 27 62 Vicksburg 73 90 73 90 / 25 62 26 54 Hattiesburg 73 92 71 90 / 35 56 28 62 Natchez 73 87 72 90 / 27 60 23 52 Greenville 74 90 73 89 / 21 61 26 54 Greenwood 73 90 73 89 / 19 58 26 54 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && BB/DL
Hazardous weather outlook, Jun 12, 1:52 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 152 PM CDT SUN JUN 12 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 152 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. DL && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jun 12, 7:29 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 729 PM CDT SUN JUN 12 2016 MSZ055-130100- SIMPSON MS- 729 PM CDT SUN JUN 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON COUNTY UNTIL 800 PM CDT... AT 729 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER MENDENHALL...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MARTINVILLE AROUND 740 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE D'LO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3189 8999 3204 8995 3205 8968 3184 8978 TIME...MOT...LOC 0029Z 196DEG 17KT 3194 8986 17
Special weather statement, Jun 12, 7:56 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
756 PM CDT SUN JUN 12 2016
MSZ041-042-130130-
SHARKEY MS-YAZOO MS-
756 PM CDT SUN JUN 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YAZOO AND
SOUTHEASTERN SHARKEY COUNTIES UNTIL 830 PM CDT...
AT 756 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF HOLLY BLUFF...OR 11 MILES NORTHEAST OF VALLEY PARK...
MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN YAZOO
AND SOUTHEASTERN SHARKEY COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: SATARTIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3290 9055 3261 9048 3261 9069 3262 9069
3262 9072 3263 9071 3263 9070 3264 9069
3264 9071 3266 9073 3266 9076 3278 9079
TIME...MOT...LOC 0056Z 257DEG 20KT 3271 9069
17Special weather statement, Jun 12, 8:01 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 801 PM CDT SUN JUN 12 2016 MSZ052-130130- LAUDERDALE MS- 801 PM CDT SUN JUN 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUDERDALE COUNTY UNTIL 830 PM CDT... AT 801 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR INCREASE...OR 9 MILES SOUTHEAST OF MERIDIAN...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... ALAMUCHA AND TOOMSUBA AROUND 815 PM CDT. KEWANEE AROUND 825 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE I 20 WELCOME CENTER AT CUBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3224 8843 3224 8865 3239 8867 3245 8840 TIME...MOT...LOC 0101Z 257DEG 20KT 3232 8856 17
Special weather statement, Jun 12, 8:14 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
814 PM CDT SUN JUN 12 2016
ARZ074-130145-
ASHLEY AR-
814 PM CDT SUN JUN 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLEY COUNTY UNTIL
845 PM CDT...
AT 813 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR OLD MILO...OR 11 MILES NORTH OF NORTH CROSSETT...MOVING NORTH
AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FOUNTAIN HILL AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3325 9207 3326 9205 3327 9204 3328 9204
3328 9200 3330 9200 3330 9198 3331 9198
3335 9199 3335 9197 3338 9196 3339 9198
3340 9199 3339 9183 3323 9187 3323 9209
TIME...MOT...LOC 0113Z 194DEG 6KT 3333 9197
17Special weather statement, Jun 12, 8:22 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
822 PM CDT SUN JUN 12 2016
MSZ042-130200-
YAZOO MS-
822 PM CDT SUN JUN 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL YAZOO COUNTY UNTIL
900 PM CDT...
AT 822 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PHOENIX...OR 18 MILES NORTHWEST OF CLINTON...MOVING NORTHEAST AT
15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL YAZOO
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3270 9052 3262 9032 3261 9034 3261 9035
3258 9040 3259 9043 3258 9045 3256 9045
3256 9046 3254 9047 3254 9048 3252 9050
3252 9052 3250 9052 3251 9055 3253 9056
TIME...MOT...LOC 0122Z 204DEG 13KT 3258 9047
17Special weather statement, Jun 12, 8:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CDT SUN JUN 12 2016
MSZ048-049-130215-
HINDS MS-RANKIN MS-
845 PM CDT SUN JUN 12 2016
...A STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL RANKIN AND EAST
CENTRAL HINDS COUNTIES UNTIL 915 PM CDT...
AT 843 PM CDT...METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NORTH JACKSON TO FLOWOOD. THESE STORMS WERE
DRIFTING TO THE NORTH AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL RANKIN
AND EAST CENTRAL HINDS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3233 9023 3240 9019 3240 9007 3241 9007
3241 8999 3229 9006
TIME...MOT...LOC 0143Z 223DEG 2KT 3234 9012
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:29 PM CDT | Special Weather Statement | JAN | Simpson | 31 min |
| Jun 12, 7:56 PM CDT | Special Weather Statement | JAN | Yazoo | 34 min |
| Jun 12, 8:01 PM CDT | Special Weather Statement | JAN | Lauderdale | 29 min |
| Jun 12, 8:22 PM CDT | Special Weather Statement | JAN | Yazoo | 38 min |
| Jun 12, 8:45 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.